Dr. Anthony Fauci appeared on CNN’s “State of the Union” on Sunday to discuss his experience receiving his first dose of Moderna’s coronavirus vaccine.
Fauci said he experienced few side effects other than “a little bit of an ache in my arm that lasted maybe 24 hours.”
He also expressed concern about seeing an increase in cases in the coming weeks because of a “post-seasonal surge.” He added that even if the government advises against traveling and gathering, “it’s going to happen.”
Visit Insider’s homepage for more stories.
Dr. Anthony Fauci told “State of the Union” on Sunday that he experienced few side effects after getting Moderna’s COVID-19 vaccine last week.
“The only thing I had was maybe six to 10 hours following the vaccine I felt a little bit of an ache in my arm that lasted maybe 24 hours, a little bit more, then went away, and completely other than that I felt no other deleterious type of effects,” Fauci, the director of the National Institute of Allergy and Infectious Diseases, told CNN’s Dana Bash.
“It was really quite good. It was even as good or better than an influenza vaccine,” he continued.
Fauci, 80, said that the side effects were “nothing serious at all” but that when he receives the second shot in a few weeks, “I might feel a little achy because the immune system will be revving up even more.”
According to the Centers for Disease Control and Prevention, about 9.5 million doses of COVID-19 vaccines have been distributed in the US, and about 1.9 million Americans have received their first doses of either the Pfizer-BioNTech vaccine or the Moderna vaccine.
Few side effects have been reported. A geriatric oncologist at Boston Medical Center said he felt dizzy and had an allergic reaction minutes after receiving the Moderna vaccine, though it wasn’t clear whether the vaccine caused the reaction.
The CDC recommends that anyone with a history of anaphylaxis or other severe allergies wait at least 30 minutes before leaving a vaccination appointment.
The Moderna vaccine has also been found to cause swelling in some people who have had facial filler injections.
“Your immune system, which causes inflammation, is revved up when you get a vaccine. That’s how it’s supposed to work,” Dr. Shirley Chi, a dermatologist, told Houston’s ABC13 on Sunday. “So it makes sense that you would see an immune response in certain areas where they see some substance that is not a naturally occurring substance in your body.”
Fauci also warned of a surge in cases in the US after the holidays that would put an additional burden on the healthcare system.
“If you put more pressure on the system by what might be a post-seasonal surge because of the traveling and the likely congregating of people for the good warm purposes of being together for the holidays, it’s very tough for people to not do that,” he said. “And even though we advise not to, it’s going to happen.”